Heparininduced thrombocytopenia HIT

Uncommon but sometimes life-threatening condition due to immune complex-mediated thrombocytopenia in patients treated with heparin. Early recognition reduces morbidity and mortality.

Incidence

Estimated incidence 1-3% of patients receiving heparin for >1week. Occurs both with full dose regimens and 'minidose' regimens (5000IU bd) or low doses used for 'flushing' IV lines. Less common with low molecular weight heparin.

Pathogenesis

IgG antibodies formed in response to heparin therapy form immune complexes with heparin and PF4, bind to platelet Fc receptors, trigger aggregation and cause thrombocytopenia. Thrombin activation causes vascular thrombosis and microthrombi cause microvascular occlusion.

Clinical features

• HIT causes a fall in the platelet count ~8d (4—14d) after a patient's first exposure to heparin but may occur within 1-3d in a patient who has recently had prior exposure to heparin.

• Platelet count generally falls to ~60 x 109/L but may fall to <20 x 109/L.

• Venous and arterial thromboses occur in up to 15%.

• Microvascular occlusion may cause progressive gangrene extending proximally from the extremities and necessitating amputation. In patients with HITT (thrombocytopenia and thrombosis) limb amputation is required in ~10% and mortality approaches 20%.

0 0

Post a comment